Alert archive / Minnesota / Flash Flood Warnings in 2015

Flash Flood Warning 8, NWS Sioux Falls, SD

August 16, 2015Cottonwood County, Murray County, Minnesota

NWS Sioux Falls, SD issued this flash flood warning at Aug 16, 2015, 8:21 AM CDT for Cottonwood County, Murray County, Minnesota. It was in force for 3 hr. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 16, 2015, 8:21 AM CDT (13:21 UTC)
Expired
Aug 16, 2015, 11:15 AM CDT
In force
3 hr
Issued by
NWS Sioux Falls, SD
Area
Storm-based polygon
Flood severity
None

Counties Cottonwood County, MN, Murray County, MN

The radar

The Sioux Falls radar (KFSD), 113 km from the middle of the area, began a volume at 13:24 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 16, 8:40 AM CDTHEAVY RAIN 5.76 N Dundee, MN
Aug 16, 8:50 AM CDTFLASH FLOOD6 N Dundee, MN2 TO 3 FEET OF WATER RUNNING 20 FEET WIDE THROUGH PROPERTY.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 29 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Minneapolis, MN (KMPX), launched 12:00Z, 1.4 hours before the alert went out and 178 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Minneapolis, MN at 12:00Z on 2015-08-16Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Minneapolis, MN at 12:00Z on 2015-08-16The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 95 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1027 m above ground
0-6 km bulk shear
39 kt
0-1 km storm-relative helicity
95 m²/s²
0-3 km storm-relative helicity
88 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

015 
WGUS53 KFSD 161321
FFWFSD
MNC033-101-161615-
/O.NEW.KFSD.FF.W.0008.150816T1321Z-150816T1615Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE SIOUX FALLS SD
821 AM CDT SUN AUG 16 2015

THE NATIONAL WEATHER SERVICE IN SIOUX FALLS HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  SOUTHEASTERN MURRAY COUNTY IN SOUTHWESTERN MINNESOTA...
  SOUTHWESTERN COTTONWOOD COUNTY IN SOUTHWESTERN MINNESOTA...

* UNTIL 1115 AM CDT
    
* AT 819 AM CDT...DOPPLER RADAR INDICATED A THUNDERSTORM PRODUCING 
  HEAVY RAIN ACROSS THE WARNED AREA. RADAR ESTIMATES OF 3 TO 5 
  INCHES OF RAINFALL ARE INDICATED NEAR THE MURRAY COTTONWOOD COUNTY 
  LINE SOUTH OF WESTBROOK...WITH ADDITIONAL THUNDERSTORM EXPECTED 
  THROUGH AT LEAST 9 AM.  FLASH FLOODING IS EXPECTED TO BEGIN 
  SHORTLY. 
  
* FLASH FLOODING WILL REMAIN OVER MAINLY RURAL AREAS OF SOUTHEASTERN 
  MURRAY AND SOUTHWESTERN COTTONWOOD COUNTIES...ESPECIALLY NEAR AND 
  NORTH OF THE TALCOT LAKE AREA.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TURN AROUND...DONT DROWN WHEN ENCOUNTERING FLOODED ROADS. MOST FLOOD
DEATHS OCCUR IN VEHICLES.

&&

LAT...LON 4385 9528 4385 9553 4394 9552 4396 9532

$$

CHAPMAN
2 follow-up statements
362 
WGUS73 KFSD 161512
FFSFSD

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1012 AM CDT SUN AUG 16 2015

MNC033-101-161615-
/O.CON.KFSD.FF.W.0008.000000T0000Z-150816T1615Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
MURRAY MN-COTTONWOOD MN-
1012 AM CDT SUN AUG 16 2015

...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 1115 AM CDT FOR
SOUTHEASTERN MURRAY AND SOUTHWESTERN COTTONWOOD COUNTIES...

AT 1010 AM CDT...TRAINED WEATHER SPOTTERS REPORTED THUNDERSTORMS 
EARLIER THIS MORNING PRODUCED HEAVY RAIN IN SOUTHWESTERN COTTONWOOD 
AND SOUTHEASTERN MURRAY COUNTY...WITH A REPORT OF 5.70 INCHES 
RAINFALL 7 MILES SOUTH OF WESTBROOK.  FLASH FLOODING IS EXPECTED TO 
BEGIN SHORTLY.  RAINFALL HAD COME TO AN END...BUT RUNOFF FROM 
EARLIER RAINFALL WILL CONTINUE TO CREATE FLASH FLOODING NEAR
DRAINAGES AND SMALL STREAMS.

FLASH FLOODING WILL REMAIN OVER MAINLY RURAL AREAS OF SOUTHEASTERN 
MURRAY AND SOUTHWESTERN COTTONWOOD COUNTIES...ESPECIALLY FOR 
LOCATIONS NEAR AND NORTH OF TALCOT LAKE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TURN AROUND...DONT DROWN WHEN ENCOUNTERING FLOODED ROADS. MOST FLOOD
DEATHS OCCUR IN VEHICLES.

&&

LAT...LON 4385 9528 4385 9553 4394 9552 4396 9532

$$

CHAPMAN
132 
WGUS73 KFSD 161622
FFSFSD

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1122 AM CDT SUN AUG 16 2015

MNC033-101-161629-
/O.EXP.KFSD.FF.W.0008.000000T0000Z-150816T1615Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
MURRAY MN-COTTONWOOD MN-
1122 AM CDT SUN AUG 16 2015

...THE FLASH FLOOD WARNING FOR SOUTHEASTERN MURRAY AND SOUTHWESTERN
COTTONWOOD COUNTIES HAS EXPIRED...

THE HEAVY RAIN HAS ENDED...AND FLOODING IS NO LONGER EXPECTED TO 
POSE A THREAT. SMALLER STREAMS ARE LIKELY TO CONTINUE TO RUN WITH 
ELEVATED FLOW THROUGH EARLY AFTERNOON...AS WILL PONDING IN DITCHES 
AND OTHER LOW LYING AREAS.

HOWEVER...A FLASH FLOOD WATCH IS NOW IN EFFECT FROM 4 PM THIS 
AFTERNOON THROUGH 7 AM MONDAY MORNING. KEEP VIGILANT SHOULD HEAVY 
RAINFALL REDEVELOP ACROSS THE AREA LATER TODAY AND TONIGHT.

LAT...LON 4385 9528 4385 9553 4394 9552 4396 9532

$$

CHAPMAN

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Sioux Falls, SD wrote its last area forecast discussion before this flash flood warning went out at Aug 16, 6:17 AM CDT, 2 hours 4 minutes earlier.

Area forecast discussion, Aug 16, 6:17 AM CDT, 2 hours 4 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SIOUX FALLS SD
617 AM CDT SUN AUG 16 2015

.SHORT TERM...(TODAY AND TONIGHT)
ISSUED AT 403 AM CDT SUN AUG 16 2015

SURFACE AND MID LEVEL BOUNDARIES SLIDING SLOWLY SOUTHEAST ACROSS THE
FORECAST AREA THROUGH SUNDAY NIGHT. THIS WILL CONTINUE TO ACT AS THE
FOCUS FOR FAIRLY WIDESPREAD CONVECTION. PRECIPITATION CHANCES WILL
BE HIGH INTO EARLY THIS MORNING IN NORTHERN PARTS OF SOUTHWEST
MINNESOTA WHERE ACTIVITY IS ALREADY WIDESPREAD. EXPECT LIKELY TO
OCCASIONAL POPS AGAIN FOR THIS AFTERNOON AND TONIGHT ALONG THE
FRONT...STARTING ALONG LINE FROM MML TO YKN AROUND 21Z...AND
DRIFTING SOUTHEAST WITH THE FRONT THROUGH THE NIGHT. SEVERE CHANCES
ARE VERY MARGINAL AND CONFINED TO ABOUT THE SUX-SPW AREA THIS
EVENING. MAIN THREAT IS GOING TO BE AREAS OF HEAVY RAINFALL.
PRECIPITABLE WATER VALUES RUNNING OVER 2 INCHES AND FAIRLY SLOW
MOVING STORMS SHOULD LEAD TO AREAS RECEIVING 1 TO 1.5 INCHES OF RAIN
ON AVERAGE. DONT SEE NEED FOR A FLASH FLOOD WATCH DUE TO 12-18 HOUR
TIME FRAME FOR THE RAIN AND THAT IT WILL BE FALLING IN AREAS THAT
HAVE BEEN ON THE DRY SIDE THE LAST COUPLE WEEKS. MUCH COOLER
TEMPERATURES WILL PREVAIL THANKS TO COLDER AIR MASS BEHIND THE FRONT
AND THE WIDESPREAD CLOUD COVER.

.LONG TERM...(MONDAY THROUGH SATURDAY)
ISSUED AT 403 AM CDT SUN AUG 16 2015

THE MAIN FORECAST CHALLENGE ON MONDAY IS RAINFALL POTENTIAL. SURFACE
FRONT IS THROUGH THE FORECAST AREA LEAVING A NORTH TO NORTHEAST WIND
IN ITS PLACE. HOWEVER A SHORT WAVE IS PERSISTENT ALONG THE FRONT
RANGE OF THE ROCKIES LEAVING A SOUTHWEST FLOW ALOFT IN PLACE...
THEREFORE RAINFALL WILL LIKELY REMAIN TIED TO THE 850MB WIND SHIFT.
THE PROBLEM IS WHERE EXACTLY THE 850MB BOUNDARY WILL BE. THE NAM AND
GFS ARE IN ONE CAMP IN BRINGING IT TO OUR EXTREME SOUTHERN ZONES
CLOSE TO SIOUX CITY BEFORE STALLING IT. THE ECMWF AND GEM GLOBAL ARE
IN ANOTHER CAMP IN KEEPING THE 850MB BOUNDARY FURTHER NORTH...
GENERALLY EXTENDING THE WIND SHIFT FROM NEAR SIOUX CITY TO WINDOM
MN. THATS MAKES ALL THE DIFFERENCE IN THE WORLD IN HOW MUCH PRECIP
MAY LINGER IN OUR EASTERN ZONES...WHICH IS WHY THE ECMWF AND GEM
GLOBAL ARE SO BULLISH ON QPF THROUGH THE DAY ON MONDAY. THIS FAR IN
ADVANCE IT IS DIFFICULT TO ASCERTAIN EXACTLY WHERE THE 850MB
BOUNDARY WILL BE...SO FOR NOW BLENDED THE TWO CAMPS...KEEPING THE
HIGHEST POPS IN OUR SOUTHEAST ZONES AND TEMPERING THEM IN SOUTHWEST
MN COMPARED TO THE FOREIGN MODELS. FURTHER WEST...STABLE AIR WILL
KEEP RAINFALL CHANCES TO A MINIMUM...BUT EVEN IN OUR SOUTHEAST ZONES
RAIN AMOUNTS ARE EXPECTED TO BE NOT VERY HIGH BY MONDAY. CONCERNING
TEMPERATURES...WITH 850MB TEMPERATURES HOVERING A DEGREE OR SO
AROUND +12C...HIGHS WILL BE MUCH COOLER THAN WHAT WE HAVE BEEN
EXPERIENCING. IN FACT THE VARIOUS RAW MODEL GUIDANCES DID A GOOD JOB
IN PICKING UP THE COOLEST AIR WHERE RAIN IS MOST LIKELY TO FALL IN
NORTHWEST IA AND UP TOWARD WINDOM. THOSE AREAS MAY STRUGGLE TO REACH
70...WITH 70 TO 75 ELSEWHERE.

MONDAY NIGHT THROUGH TUESDAY NIGHT...THE MAIN WEATHER MAKER TO WATCH
IS OUR WELL ADVERTISED AND STRONG UPPER TROUGH MOVING ACROSS THE
PLAINS. THE GFS AND ECMWF ARE IN REASONABLE AGREEMENT...WITH THE GFS
ONLY ABOUT 6 HOURS FASTER THAN THE ECMWF. THE STABILITY PARAMETERS
INCLUDING ELEVATED LIFTED INDEX VALUES AND VARIOUS CAPE LEVELS ARE
PRETTY STABLE...REAL STABLE BEHIND THE 850MB WIND SHIFT. RAIN SHOULD
OVERSPREAD THE FORECAST AREA FROM WEST TO EAST SLOWLY FROM LATE
MONDAY NIGHT THROUGH TUESDAY MORNING...THEN EXIT OUR EASTERN ZONES
TUESDAY NIGHT. HOWEVER A FEW SHOWERS COULD LINGER EAST OF THE JAMES
RIVER ON WEDNESDAY DRIVEN BY A CYCLONIC FLOW AND A HIGH LEVEL
MOISTURE AROUND 850 TO 800MB. THERE MAY BE ISOLATED POCKETS OF HEAVY
RAIN SPLASHED HERE AND THERE ON TUESDAY AND TUESDAY EVENING...BUT
VERY DIFFICULT AT THIS TIME TO PINPOINT WHO HAS THE BEST CHANCE TO
RECEIVE THE HEAVIEST RAINFALL OVERALL. THE TEMPERATURES WILL BE
UNSEASONABLY COOL DUE TO THE STRENGTH OF THE UPPER TROUGH AND
CORRESPONDING CHILLY AIR EITHER IN RAIN COOLED AIR OR NORTHERLY
WINDS. SO AFTER MID 50S TO LOWER 60S FOR LOWS MONDAY NIGHT...TUESDAY
WILL SEE HIGHS ONLY IN THE 60S TO AROUND 70. FOR LOCATIONS OUTSIDE
OF NORTHWEST IA...IF OUR FORECAST HIGHS PAN OUT...SOME CITIES WILL
TEST THEIR RECORD LOW HIGH TEMPERATURES FOR AUG 18. TUESDAY NIGHT
LOWS SHOULD BE IN THE 50S...FOLLOWED ONCE AGAIN ON WEDNESDAY BY ONLY
UPPER 60S IN OUR FAR EASTERN ZONES...TO 70 TO 75 ELSEWHERE.

&&

.AVIATION...(FOR THE 12Z TAFS THROUGH 12Z MONDAY MORNING)
ISSUED AT 617 AM CDT SUN AUG 16 2015

SCATTERED HIGH BASED THUNDERSTORMS WILL BE IN THE VICINITY OF KFSD
AND KSUX THROUGH MID TO LATE MORNING. MAIN CONCERN FOR THIS
AFTERNOON THROUGH TONIGHT WILL CONTINUE TO BE THUNDERSTORMS.
VISIBILITY AND CEILINGS SHOULD REMAIN VFR EXCEPT IN THE STRONGEST
THUNDERSTORMS. THE THUNDERSTORMS LATE SUNDAY AFTERNOON AND EVENING
COULD PRODUCE HEAVY RAINFALL SOUTHEAST OF A KBKX TO KANW. AROUND
KSUX THE THREAT WILL INCLUDE HAIL...WIND GUSTS TO 50 MPH OR HIGHER
AND HEAVY RAINFALL AS WELL.

&&

.FSD WATCHES/WARNINGS/ADVISORIES...
SD...NONE.
MN...NONE.
IA...NONE.
NE...NONE.
&&

SHORT TERM...MG
LONG TERM...MJ
AVIATION...MG
Hazardous weather outlook, Aug 16, 5:35 AM CDT, 2 hours 46 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SIOUX FALLS SD
535 AM CDT SUN AUG 16 2015

MNZ071-072-080-081-097-098-SDZ038>040-050-052>065-171045-
LINCOLN MN-LYON MN-MURRAY-COTTONWOOD-PIPESTONE-ROCK-BEADLE-
KINGSBURY-BROOKINGS-GREGORY-JERAULD-SANBORN-MINER-LAKE-MOODY-
BRULE-AURORA-DAVISON-HANSON-MCCOOK-MINNEHAHA-CHARLES MIX-DOUGLAS-
HUTCHINSON-
535 AM CDT SUN AUG 16 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST
MINNESOTA...EAST CENTRAL SOUTH DAKOTA...SOUTH CENTRAL SOUTH
DAKOTA AND SOUTHEAST SOUTH DAKOTA.

.DAY ONE...TODAY AND TONIGHT

OCCASIONAL SHOWERS AND THUNDERSTORMS WILL BE PREVALENT TODAY
AND TONIGHT. SEVERE WEATHER IS NOT EXPECTED AT THIS TIME...BUT
INDIVIDUAL STRONG CELLS COULD PRODUCE SOME ISOLATED HEAVY RAIN
OVER A FEW SPOTS.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

RAINFALL WITH EMBEDDED THUNDERSTORMS ARE EXPECTED FROM LATE MONDAY
NIGHT THROUGH TUESDAY EVENING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL LIKELY NOT BE NEEDED TODAY OR TONIGHT.

IAZ001-012-MNZ089-NEZ013-SDZ066>071-171045-
LYON IA-SIOUX-NOBLES-DIXON-TURNER-LINCOLN SD-BON HOMME-YANKTON-
CLAY SD-UNION-
535 AM CDT SUN AUG 16 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST
IOWA...SOUTHWEST MINNESOTA...NORTHEAST NEBRASKA AND SOUTHEAST
SOUTH DAKOTA.

.DAY ONE...TODAY AND TONIGHT

A SEVERE WEATHER RISK EXISTS THIS AFTERNOON AND EVENING WHICH IS
CONDITIONAL ON HEATING. IF THE ATMOSPHERE CAN HEAT UP ENOUGH TO
DESTABILIZE...THEN A SOME STORMS COULD REACH SEVERE LIMITS WITH
HAIL UP TO THE SIZE OF QUARTERS AND 60 MPH WINDS. IN ADDITION...
LOCALIZED HEAVY RAINFALL IS POSSIBLE WHICH COULD CAUSE SOME URBAN
FLOODING IN POOR DRAINAGE AREAS OR SMALL STREAMS TO RISE. UNDER
THE STRONGEST CELLS...1 TO 2 INCHES OF RAIN COULD OCCUR IN AN
HOUR.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

SHOWERS AND THUNDERSTORMS ARE LIKELY TUESDAY AND TUESDAY NIGHT.
STORMS ARE NOT EXPECTED TO BE SEVERE BUT COULD PRODUCE ISOLATED
HEAVY RAINFALL.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS POSSIBLE THIS AFTERNOON AND EVENING.

IAZ002-003-013-014-020>022-031-032-MNZ090-NEZ014-171045-
OSCEOLA-DICKINSON-O'BRIEN-CLAY IA-PLYMOUTH-CHEROKEE-BUENA VISTA-
WOODBURY-IDA-JACKSON-DAKOTA-
535 AM CDT SUN AUG 16 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST
IOWA...SOUTHWEST MINNESOTA AND NORTHEAST NEBRASKA.

.DAY ONE...TODAY AND TONIGHT

A SEVERE WEATHER RISK EXISTS THIS AFTERNOON AND EVENING WHICH IS
CONDITIONAL ON HEATING. IF THE ATMOSPHERE CAN HEAT UP ENOUGH TO
DESTABILIZE...THEN A SOME STORMS COULD REACH SEVERE LIMITS WITH
HAIL UP TO THE SIZE OF QUARTERS AND 60 MPH WINDS. IN ADDITION...
LOCALIZED HEAVY RAINFALL IS POSSIBLE WHICH COULD CAUSE SOME URBAN
FLOODING IN POOR DRAINAGE AREAS OR SMALL STREAMS TO RISE. UNDER
THE STRONGEST CELLS...1 TO 2 INCHES OF RAIN COULD OCCUR IN AN
HOUR.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

A FEW STORMS COULD BE MARGINALLY SEVERE ON TUESDAY AS A STRONG
COLD FRONT PASSES THROUGH. IN ADDITION A FEW STORMS COULD PRODUCE
LOCALIZED HEAVY RAINFALL.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS POSSIBLE THIS AFTERNOON AND EVENING.

The office that day

Everything else NWS Sioux Falls, SD issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 16, 10:56 AM CDTFlash Flood WatchFSDCottonwood, Jackson, Murray, Nobles, Pipestone, Rock9 hr

Nearby

Flash Flood Warnings in Minnesota, 2015Every flash flood warning in 2015

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.